# SDR 2007FA0000964

- Difficulty date: October 17, 2007
- Submitted: October 31, 2007
- Operation: General aviation
- Aircraft: N515MS
- Make and model: Piper PA-28-161
- Aircraft serial: 2842157
- Engine: Lyc O320*
- System (JASC): 2822 · Fuel Boost Pump
- Part: Pump
- Part number: 35328803
- Condition: Malfunctioned
- Location: Fuel Boost
- Part time: 2,750 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: O

## Discrepancy

REPORTED ENGINE QUITTING DURING NORMAL CRUISE, PROBLEM ASSOCIATED WITH FUEL SYSTEM, ONCE ELECTRIC FUEL PUMP TURNED ON ENGINE WOULD RUN NORMAL, FUEL PRESS READINGS CONFIRMED FUEL STARVATION PROBLEM, INITIAL INSPECTIONS FAILED TO FIND A PROBLEM & COULD NOT BE DUPLICATED, REPLACED EDP WITH NEW & FLEW ACFT, PROBLEM REOCCURRED & APPEARED TO BE ISOLATED TO THE RT SIDE FUEL TANK SELECTION, REMOVED FUEL LINE AT CARB & PUMPED FUEL USING BOOST PUMP, MONITORED FLOW RATE FOR BOTH RT AND LT TANKS, INSTALLED VACUUM GAUGE IN SYSTEM AT GASCOLATOR AND MONITORED AMOUNT OF SUCTION CREATED FOR BOTH THE LT & RT, PROBLEM FINALLY DUPLICATED WHILE MONITORING & PUMPING FUEL, FOUND PROBLEM WAS NOT ISOLATED TO ONE SIDE BUT WOULD OCCUR ON EITHER TANK, PROBLEM ELIMINATED ALL FUEL FLOW FROM THE BOOST PUMP, REMOVED ELECT PUMP AND CHECKED BOTH INTERNAL CHECK VALVES, FOUND ONE OF THE TWO STUCK CLOSED IN A MANNER THAT WASN`T ALLOWING FUEL THROUGH THE PUMP, REPLACED THE CHECK VALVE WITH A USED VALVE AS REMOVED FROM A USED PUMP PREVIOUSLY REMOVED DUE TO INTERMITTENT PUMPING ACTION, (HAD TO RAP IT TO GET IT STARTED ON OCCASION), REINSTALLED PUMP AND TESTED NORMAL. TEST FLIGHT CONDUCTED AND FUEL PRESS MONITORED, NO DISCREPANCIES NOTED, AIRCRAFT RELEASE TO NORMAL SERVICE. THIS FUEL SYSTEM IS DEPENDANT ON THE FUEL FLOWING THROUGH THE ELECT FUEL PUMP EVEN WHEN THE PUMP IS SHUTOFF.  SINCE THE CHECK VALVE, WHICH IS REQUIRED FOR PROPER ELECT. PUMP USE, WAS STUCK IN THE CLOSED POSITION THE ENGINE DRIVEN PUMP HAD NO FUEL AVAILABLE FOR PICKUP.  IT IS ASSUMED THAT TURNING ON THE ELECT. PUMP WOULD DISLODGE THE CHECK VALVE ALLOWING FUEL FLOW ONCE AGAIN.  HAD THE CHECK VALVE FAILED AS IT DID DURING MAINT. THE ENGINE WOULD HAVE EXPERIENCED FUEL STARVATION SINCE THE ELEC PUMP FAILED COMPLETELY AND NO LONGER ALLOWED FUEL THROUGH THE CAVITY DURING THE MAINT.  (K)
